Hail, Bailey
- When
- June 12, 3:02 PM CST
- Where
- Bailey County, 0.69 mi N of Muleshoe
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.230, -102.730
Law enforcement estimated hail to 1.5 inches in diameter in Muleshoe. Damage was unknown.
Several slow-moving severe thunderstorms, including supercells, erupted this afternoon from Parmer County south to Yoakum County along a dryline before spreading east over the remainder of the South Plains through late evening. Many of these storms produced large hail, downburst winds and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Several slow-moving severe thunderstorms, including supercells, erupted this afternoon from Parmer County south to Yoakum County along a dryline before spreading east over the remainder of the South Plains through late evening. Many of these storms produced large hail, downburst winds and heavy rainfall. An initial supercell near Muleshoe later morphed into an intense cluster of storms that produced destructive downbursts in portions of Hale County. The worst of these winds toppled two semi-trucks traveling on Interstate 27 causing minor injuries to one of the drivers. Swaths of heavy rain also accompanied many of these storms resulting in flooded roads and fields.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 12, 2:38 PM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 338 PM CDT FRI JUN 12 2015 .SHORT TERM... ...SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL TAKE PLACE THIS AFTERNOON AND EVENING WITH THE HEAVY RAIN THREAT CONTINUING INTO TONIGHT... AS OF 215 PM...RADAR DATA SHOWING ECHOES DEVELOPING ACROSS PARMER AND NORTHERN BAILEY COUNTIES RIGHT WHERE A SURFACE TROUGH AND RESIDUAL OUTFLOW BOUNDARY FROM THIS MORNING LAY IN CONJUNCTION WITH A DRYLINE. SATELLITE IMAGERY CONTINUES TO DEPICT AN AGITATED CUMULUS FIELD STRETCHING FROM HERE SOUTH TO HOBBS AS AN UPPER JET STREAK AND UPPER LOW ANCHORED OVER NORTHERN KANSAS PROVIDE LARGE SCALE FORCING FOR ASCENT. A FRONTAL BOUNDARY NORTH OF AMARILLO MAY ALSO COME INTO PLAY AS IT REMAINS NEARLY STATIONARY OR SAGS SOUTHWARD. TEMPERATURES IN THE 80S AND DEWPOINTS IN THE 60S HAVE LED TO AN AXIS OF SBCAPE OF UP TO 3500 J/KG AS 0-6 KM SHEAR INCREASES TO 30-40 KNOTS. DISCRETE CELLS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING LARGE HAIL...POSSIBLY TO THE SIZE OF TENNIS BALLS...AS WELL AS TORNADOES AS 0-1 KM HELICITY INCREASES TO 50-100 M2/S2 WITH FAIRLY LOW LCLS OF 2500-3500 FEET. SHOULD SEE THE PRIMARY THREAT SHIFT TO DAMAGING DOWNBURST WINDS THIS EVENING AS CELLS CONGEAL INTO A COMPLEX/LINE WITH TIME MOVING FROM WEST TO EAST. HEAVY RAIN AND LOCALIZED FLOODING WILL ALSO BE A CONCERN...ESPECIALLY WITH DISCRETE RIGHT MOVING STORMS THIS AFTERNOON ONLY TREKKING EAST AROUND 10 KNOTS. WHILE THIS INITIAL LINE OF STORMS WILL PUSH EAST OF THE ROLLING PLAINS THIS EVENING...ADDITIONAL DEVELOPMENT TONIGHT WILL BE DRIVEN BY ONSET OF A NOCTURNAL LOW LEVEL JET RIDING ATOP RESIDUAL COLD POOLS AND ASSOCIATED OUTFLOW BOUNDARIES. THIS WILL BE THE POINT AT WHICH HEAVY RAINFALL AND POTENTIAL FLOODING MAY BECOME A MUCH LARGER ISSUE WITH STORMS REGENERATING UPSTREAM OVER PREVIOUSLY RAINED ON LOCALES. WILL CLOSELY MONITOR THIS TREND THROUGH THE WEEKEND FOR POSSIBLE FLOOD HEADLINES AS MULTIPLE ROUNDS OF STORMS MOVE ACROSS THE SOUTH PLAINS REGION. NOT EXPECTING WIDESPREAD SEVERE WEATHER OR HEAVY RAIN AT THIS POINT SATURDAY AS OVERNIGHT/EARLY MORNING ACTIVITY WILL DICTATE INSTABILITY ALONG WITH A LACK OF ANY PRONOUNCED UPPER FORCING FOR ASCENT DURING THE DAY. NONETHELESS...A VERY MOIST AIRMASS AND CYCLONIC FLOW ALOFT WILL WARRANT MENTION OF SCATTERED STORMS THROUGH THE DAY WITH REFINEMENT COMING LATER AFTER EVALUATING WHAT PLAYS OUT OVERNIGHT INTO TOMORROW MORNING. .LONG TERM... THE PRIMARY CONCERNS REMAIN THE POTENTIAL FOR SEVERE STORMS SATURDAY EVENING...AND THE POTENTIAL FOR HEAVY RAIN THROUGH MONDAY. A SERIES OF SHORTWAVE TROUGHS WILL ROTATE THROUGH A BROAD TROUGH SLOWLY MOVING ACROSS THE WESTERN AND CENTRAL CONUS THROUGH MONDAY. A SHORTWAVE COMING THROUGH SATURDAY NIGHT WILL MAINTAIN HIGH THUNDER CHANCES OVERNIGHT...ESPECIALLY ACROSS THE FAR SRN TX PANHANDLE AND NRN PORTIONS OF THE SOUTH PLAINS AND ROLLING PLAINS. T-STORM ACTIVITY MAY BECOME ORGANIZED INTO ONE OR TWO MCS...WHICH WILL BRING THREATS OF HEAVY RAINFALL AND PERHAPS SEVERE WIND GUSTS. THE FORECAST FOR SUNDAY WILL DEPEND ON THE EVOLUTION OF THE STORMS OVERNIGHT. THE ATMOSPHERE MAY BE STABILIZED MOST OF THE DAY BEFORE THE NEXT SHORTWAVE APPROACHES LATE. NWP SUGGESTS THAT STORM ACTIVITY WILL BLOSSOM SUNDAY EVENING DUE TO THE LIFT FROM THE PASSING WAVE...AND WE MAY SEE A REPEAT OF THE THREAT FOR HEAVY RAIN SUNDAY NIGHT INTO EARLY MONDAY MORNING. A COLD FRONT MAY SAG INTO OUR AREA ON MONDAY INTO TUESDAY AND KEEP T-STORM CHANCES GOING DESPITE RIDGING TRYING TO BUILD IN FROM THE WEST. STARTING WEDNESDAY...THE LATEST MEDIUM-RANGE GUIDANCE SUGGESTS THAT SUBTROPICAL RIDGES WILL EXPAND FROM WEST AND EAST ACROSS THE SRN CONUS AND THE JET STREAM WILL SHIFT TO THE NORTH. HOWEVER...A WEAKNESS BETWEEN THESE RIDGES MAY PERSIST ACROSS TX AND NM...WHICH COULD LEAD TO ADDITIONAL PRECIP CHANCES MID TO LATE WEEK....WITH AMPLE MOISTURE EXPECTED TO RESIDE ACROSS THE REGION. TEMPS SHOULD BE COOLER THAN AVERAGE THROUGH TUESDAY...WITH A WARMING TREND STARTING WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 61 82 61 83 / 40 50 60 40 TULIA 64 81 63 82 / 60 50 60 40 PLAINVIEW 64 82 64 83 / 60 50 70 30 LEVELLAND 66 84 64 87 / 50 40 60 40 LUBBOCK 65 84 66 85 / 60 50 60 30 DENVER CITY 67 89 64 90 / 40 40 40 30 BROWNFIELD 68 88 65 88 / 40 50 50 40 CHILDRESS 69 85 67 87 / 100 60 60 40 SPUR 68 86 66 87 / 100 50 40 30 ASPERMONT 71 89 69 91 / 90 40 40 30 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 31/33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1146 AM CDT FRI JUN 12 2015 TXZ021>044-131700- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1146 AM CDT FRI JUN 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON ACROSS THE WESTERN SOUTH PLAINS AND SOUTHWEST PANHANDLE BEFORE MATURING INTO A SQUALL LINE THIS EVENING GENERALLY EAST OF THE CAPROCK ESCARPMENT. STRONG INSTABILITY AND SUFFICIENT WIND SHEAR WILL ALLOW FOR SOME STORMS TO BECOME SUPERCELLS. VERY LARGE HAIL TO TENNIS BALL SIZE...DOWNBURST WINDS AROUND 75 MPH AND SOME FLOODING WILL ALL BE POSSIBLE. ADDITIONALLY...THERE WILL BE A TORNADIC THREAT WITH ANY SUPERCELLS THAT DEVELOP NEAR OR ALONG A FRONTAL BOUNDARY MOVING WEST TO EAST ACROSS OUR AREA LATER THIS AFTERNOON INTO THE EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED SEVERE STORMS MAY BE POSSIBLE AGAIN SATURDAY AFTERNOON THROUGH SATURDAY NIGHT. CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF NEXT WEEK BUT IT REMAINS TOO EARLY TO TELL IF SEVERE WEATHER WILL OCCUR BEYOND SATURDAY. HOWEVER...LOCALLY HEAVY RAINFALL COULD DEVELOP RESULTING IN THE POSSIBILITY OF LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON THROUGH TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
325 PM CDT FRI JUN 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM WALL CLOUD MULESHOE 34.23N 102.73W
06/12/2015 BAILEY TX FIRE DEPT/RESCUE
LOOKING EAST AT STORM APPROACHING PROGRESS
&&
EVENT NUMBER LUB1500273
JGDThe Cannon AFB radar (KFDX), 93 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
8 hail, 6 thunderstorm wind, 1 funnel cloud, 1 flood. Local standard time, as filed.
Law enforcement estimated hail to 1.5 inches in diameter in Muleshoe. Damage was unknown.
A HAM radio spotter estimated tennis ball size hail. Damage was unknown.
Measured by a Texas Tech University West Texas mesonet.
A storm spotter estimated ping pong ball size hail. Damage was unknown.
Quarter size hail was measured by a HAM radio spotter. No damage was noted.
Measured by a Texas Tech University West Texas mesonet.
The Cochran County emergency manager estimated 1.5 inch hailstones at FM Roads 1780 and 1585. Damage was unknown.
Estimated by a HAM radio spotter. Multiple gustnadoes were also observed.
A particularly intense series of downbursts with winds from 60 to 80 mph traveled east-southeast from about five miles west of Plainview to three miles west-southwest of Aiken. These winds created swaths of damage consisting of siding and roofing blown from homes, downed power poles estimated at nearly 50 in total across northern Hale County, dozens of downed trees, and even two semi-trucks toppled on Interstate 27. One driver suffered minor injuries and required treatment at a hospital. A broadcast media's weather station four miles south of Plainview recorded a peak gust to 73 mph at 513 PM and a Texas Tech University West Texas mesonet one mile south of Plainview registered a peak gust to 65 mph at 525 PM. Law enforcement estimated gusts as high as 80 mph at times when the semi-trucks were blown over. The number of downed power poles along Interstate 27 forced the closure of all lanes for six hours until utility crews could complete the necessary repairs.
The same series of downbursts that created damage earlier in Hale County continued eastward into northwest Floyd County before dissipating. A storm spotter observed shingles blown off a roof north of Aiken.
An intense and slow-moving supercell thunderstorm created large hail ranging between ping pong balls and baseballs northeast of Ropesville along Highway 62. Dozens of vehicles stopped along the highway suffered broken windows and body damage.
Two NWS employees observed a tapered funnel cloud one-third of the way to the ground for about 20 seconds. This funnel developed just as a low-level mesocyclone tightened before becoming undercut by strong outflow from a left-moving supercell to its south.
Hail of quarter to ping pong ball size was estimated by NWS employees along County Road 211. About 50 vehicles parked outdoors at a nearby wedding reception received minor hail damage.
A trained spotter estimated hail from quarter to golf ball size at Reese Center. Damage was unknown.
Estimated by an NWS employee at home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571637, 571638, 571639, 571641, 571642, 571643, 571644, 571645, 571646, 571655, 571656, 571658, 571659, 571663, 571660, 571662.